South Carolina, 2008

Flash Flood in South Carolina, July 7, 2008

July 7, 2008 · NWS CHS · 1 event in 1 county or zone

A weak trough of low pressure in a rich tropical environment resulted in numerous showers and thunderstorms and localized flooding over southern South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A weak trough of low pressure in a rich tropical environment resulted in numerous showers and thunderstorms and localized flooding over southern South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 7, 6:37 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jul 7, 6:37 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
737 AM EDT MON JUL 7 2008

.SYNOPSIS...
HIGH PRESSURE WILL EXTEND ACROSS THE REGION THROUGH WEDNESDAY. A
WEAK COLD FRONT WILL APPROACH WEDNESDAY NIGHT AND BECOME STATIONARY
NEAR OR JUST NORTH OF THE REGION THURSDAY. THE FRONT WILL LINGER
THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CUT OFF LOW REMAINS OVER THE OH VALLEY/CNTRL-NRN APPALACHIANS. SOLID
SW FLOW AROUND THE BASE OF THIS FEATURE CONTINUES TO PUMP DEEP MOISTURE
INTO THE SE STATES AS EVIDENCE BY THE 1.9 PWAT VALUE FROM THE 00Z/07
CHS SOUNDING. LATEST RADAR IMAGERY INDICATES SHOWER/TSTM ACTIVITY
IS CONFINED TO THE COASTAL WATERS THIS MORNING.

THE PERSISTENT UPPER LOW WILL CONTINUE TO SLOWLY PUSH EWD TODAY
TOWARD THE MID-ATLANTIC REGION AND WEAKEN. MEANWHILE...UPPER
RIDGING WILL BUILD TO OUR W. SHORTWAVE ENERGY STRETCHING FROM NC
INTO GA ON THE E SIDE OF THE LOW WILL LIKELY BE A BIG PLAYER IN
TODAY/S WEATHER. THE GFS KEEPS THIS ENERGY OVER THE AREA TODAY AND
YIELDS WIDESPREAD PRECIP MUCH OF THE DAY. ON THE OTHER HAND...THE WRF
SHIFTS THIS ENERGY TO OUR E DURING THE DAY ALONG WITH THE DEEPEST
MOISTURE AND ACTUALLY SHOWS MOST OF THE PRECIP EARLY WITH A
RATHER DRY AFTN. THE LOCAL WRF INDICATES COASTAL ACTIVITY IN THE
MORNING...THEN SEA BREEZE ACTIVITY INLAND DURING THE AFTN. ALL
MODELS INDICATE LOWERING PWATS DURING THE DAY...MORE SO THE WRF.
WITH THE LATEST SREF INDICATING HIGH POPS...PREFER TO MAINTAIN
CONTINUITY WITH THIS FORECAST...WHICH MEANS LIKELY POPS /60S/.

CONSIDERING THE RATHER HIGH PWAT VALUES...THERE COULD BE A
TORRENTIAL RAIN AND LOCALIZED FLOODING THREAT FROM SLOW-MOVING
STORMS. ANY STRONGER STORMS THAT DEVELOP COULD ALSO PRODUCE
DAMAGING WINDS AND LARGE HAIL. WILL CONTINUE TO HIGHLIGHT THESE
HAZARDS IN THE HAZARDOUS WEATHER OUTLOOK.

HIGHS SHOULD PUSH INTO THE UPPER 80S MOST LOCALES AWAY FROM THE
COAST...ALTHOUGH MUCH DEPENDS ON THE AMOUNT OF CLOUD COVER/PRECIP.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TONIGHT...ANY SHOWER/TSTMS THIS EVE SHOULD DISSIPATE
OVERNIGHT...ESPECIALLY WELL INLAND. IT WILL BE ANOTHER WARM AND
MUGGY NIGHT WITH LOWS IN THE LOWER/MID 70S.

TUESDAY...THE GFS CONTINUES TO BE THE WETTER SOLUTION OVERALL ON
TUE MAINLY DUE TO THE FACT THAT IT LEAVES DEEPER MOISTURE OVER
OUR FORECAST AREA. THE WRF INDICATES A RATHER DRY START TO THE DAY
BEFORE A CLUSTER OF STORMS TO OUR NW DRIFTS SE TOWARD THE AREA
LATE IN THE DAY...DRIVEN BY SHORTWAVE ENERGY PUSHING TOWARD THE
COAST. KEPT POPS IN THE 30S/40S FOR NOW UNTIL WE SEE MORE DEFINED
TRENDS.

WITH TEMPS AROUND 90 DEGREES AND DEWPOINTS IN THE MID 70S...THERE
WILL BE A CONTINUED RISK FOR PULSE SEVERE THUNDERSTORMS WITH DAMAGING
WINDS...PENNY SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. A
RISK FOR HEAVY RAIN AND FLASH FLOODING WILL ALSO REMAIN WITH MEAN
STORM MOTIONS EXPECTED TO BE LESS THAN 10 KNOTS AND WIND FIELDS
FAVORABLE FOR TRAINING/BACK BUILDING UPDRAFTS. WILL MAKE MENTION
OF THESE HAZARDS IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
MODEST UPPER LEVEL TROUGH OVER THE MID ATLC STATES WILL PUSH FURTHER
E TUE NIGHT INTO WED WHILE AN UPPER LEVEL RIDGE CENTERED IN THE ERN
GOMEX DEVELOPS. DURING THIS TRANSITION...A WEAK SFC TROUGH WILL
LINGER OVER THE INLAND CAROLINAS THAT WILL WORK WITH THE SEABREEZE
TO PRODUCE SCATTERED CONVECTION FOR WED. GIVEN THE LACK OF FORCING
SEEN IN PREVIOUS DAYS...HAVE NUDGED POPS BACK DOWN TO THE LOW CHC
AREA WITH SUBTROPICAL RIDGING BEGINNING TO TAKE HOLD THAT WILL LIMIT
COVERAGE. LIKE PREVIOUS DAYS...PWATS WILL BE IN THE 1.5-2.0 INCH
RANGE AND INSTABILITY WILL RUN HIGH...ALTHOUGH SOME MIDLVL DRYING IS
POSSIBLE UNDER THE RIDGING SO ISOLD SEVERE TSTMS ARE STILL POSSIBLE
ALONG WITH ISOLD MINOR FLOODING DUE TO POOR STEERING CURRENTS.

A WEAK UPPER SHORTWAVE WILL PUSH THROUGH THE GREAT LAKES WED INTO
WED NIGHT...HELPING BRING A COLD FRONT THROUGH THE OHIO VALLEY
TOWARD THE SOUTHERN APPALACHIANS BUT THIS FRONT WILL STALL OUT AND
REMAIN N OF THE AREA THU THROUGH THE WEEKEND. FROM THU THROUGH
SUN...THE CENTER OF THE SUBTROPICAL RIDGE WILL SHIFT FROM THE ERN
GOMEX TO THE WRN GOMEX...ALLOWING FOR SUBTLE UPPER TROFFING OVER THE
E COAST BY THE WEEKEND. WITH INCREASING SFC CONVERGENCE INVOF THE
FRONT...A POSSIBLE SFC TROUGH AND THE SEABREEZE ACTING AS CONVECTIVE
TRIGGERS FOLLOWED BY ANY RESIDUAL BOUNDARY INTERACTIONS...SCT
CONVECTION IS EXPECTED EACH DAY THU THROUGH SUN...MAINLY EACH AFTN
AND EVE. COVERAGE IS AGAIN QUESTIONABLE SO WILL KEEP POPS IN THE MID
CHC RANGE.

MAX TEMPS WILL GENERALLY RUN IN THE LOWER 90S AWAY FROM THE
IMMEDIATE COAST WITH MIN TEMPS ARND 70...WHILE MAX TEMPS WILL REACH
THE UPPER 80S AND MINS DROP TO THE MID 70S ALONG THE SHORES. GIVEN
DEWPOINTS CONTINUING TO RUN IN THE UPPER 60S TO LOWER 70S...HEAT
INDEX VALUES BETWEEN 98-103 DEGREES CAN BE EXPECTED AWAY FROM THE
COAST THU-SUN.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
THE WIND SENSOR AT THE KCHS ASOS REMAINS OUT OF SERVICE. AMENDMENTS
FOR WINDS WILL NOT BE ISSUED FOR THE KCHS TAF UNTIL FURTHER NOTICE.
KCHS TAFS WILL INCLUDE THE REMARK AMD LTD TO CLD AND VIS UNTIL THE
SENSOR IS REPAIRED.

WILL INITIALIZE THE 07/12Z TAF SET WITH VFR CONDS ALTHOUGH SEVERAL
CLOUD LAYERS ARE VISIBLE AROUND KCHS AND VARIOUS LEVELS ARE BEING
REPORTED AT SITES NEAR KSAV. HOWEVER...WITH CONVECTIVE TEMPS IN
THE LOW-MID 80S...TCU/CB CLOUDS FOLLOWED BY SHWRS AND TSTMS CAN BE
EXPECTED BY 18Z. SIMILAR TO THE PREVIOUS FEW DAYS...PINNING DOWN
TIMING/LOCATION OF CONVECTION IS HIGHLY PROBLEMATIC. THUS... HAVE
BROUGHT CONDS DOWN TO MINIMAL VFR BY MIDDAY TDA AND KEPT THEM
THERE THROUGH EARLY EVE BUT AM HIGHLIGHTING CB MENTION ATTM. LATER
TAF ISSUANCES AND AMENDMENTS WILL ADDRESS RADAR TRENDS. BY LATE
THIS EVE...CONVECTIVE ACTIVITY SHOULD CEASE AND VFR CONDS WILL
PREVAIL OVERNIGHT.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS ARE POSSIBLE
WITHIN SHRA/TSRA...MAINLY EACH AFTERNOON/EVENING. OTHERWISE VFR
WEATHER WILL PREVAIL.

&&

.MARINE...
TODAY THROUGH TUESDAY...LITTLE CHANGE TO THE ONGOING MARINE
FORECAST DURING THE SHORT TERM PERIOD. THE COASTAL WATERS WILL
REMAIN ON THE WESTERN PERIPHERY OF ATLANTIC HIGH PRESSURE THROUGH
TUESDAY. EXPECT A LATE AFTERNOON/EARLY EVENING SOUTHERLY WIND
SURGE OF 15 TO 20 KT ACROSS THE MARINE ZONES TODAY AND TUE. SEAS
WILL RANGE FROM 2 TO 4 FT.

TUESDAY NIGHT THROUGH FRIDAY...GENERALLY SW-S FLOW WILL PREVAIL OVER THE
WATERS FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND AS ATLC
HIGH PRESSURE REMAINS CENTERED OFFSHORE. ASIDE FROM TYPICAL
DIURNAL SURGES...ESP WITH THE SEABREEZE... CONDITIONS WILL REMAIN
BELOW SCA LEVELS WITH WIND SPEEDS CAPPED AT 15 KNOTS AND SEAS
CAPPED AT 4 FT. A WEAK FRONTAL BOUNDARY MAY DRIFT INTO THE WATERS
OVER THE WEEKEND...BUT NO SIGNIFICANT EFFECTS ARE EXPECTED.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JPC
Hazardous weather outlook, Jul 7, 3:14 AM EST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
414 AM EDT MON JUL 7 2008

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-081000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
414 AM EDT MON JUL 7 2008

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...THE SEA BREEZE WILL COMBINE WITH UPPER
LEVEL ENERGY AND PLENTY OF INSTABILITY TO SUPPORT MORE STRONG
THUNDERSTORMS TODAY... ESPECIALLY DURING THE AFTERNOON AND
EVENING. A FEW STRONGER THUNDERSTORMS MAY PRODUCE GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN.
ISOLATED THUNDERSTORMS MAY EVEN BECOME SEVERE...BRIEFLY PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.

FLASH FLOODING...SLOW MOVING THUNDERSTORMS TODAY COULD PRODUCE
LOCALIZED RAINFALL AMOUNTS IN EXCESS OF 3 INCHES...POSSIBLY
LEADING TO FLASH FLOODING.

PEOPLE ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA SHOULD
MONITOR WEATHER CONDITIONS THROUGHOUT THE DAY. THIS CAN BE DONE
THROUGH NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL NEWS
SOURCE. INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WEATHER.GOV/CHS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SEVERE THUNDERSTORMS...THE SEA BREEZE MAY COMBINE WITH UPPER LEVEL
ENERGY AND PLENTY OF INSTABILITY TO SUPPORT MORE STRONG
THUNDERSTORMS TUESDAY... ESPECIALLY DURING THE AFTERNOON AND
EVENING. A FEW STRONGER THUNDERSTORMS MAY PRODUCE GUSTY
WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN.
ISOLATED THUNDERSTORMS MAY EVEN BECOME SEVERE...BRIEFLY PRODUCING
DAMAGING WIND GUSTS AND LARGE HAIL.

FLASH FLOODING...SLOW MOVING THUNDERSTORMS TUESDAY COULD PRODUCE
LOCALIZED RAINFALL AMOUNTS IN EXCESS OF 3 INCHES...POSSIBLY
LEADING TO FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY THIS AFTERNOON AND
EVENING.

RJB

In the hours before

Special weather statement, Jul 7, 6:55 AM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
755 AM EDT MON JUL 7 2008

SCZ049-050-071230-
CHARLESTON-COASTAL COLLETON-
755 AM EDT MON JUL 7 2008

...HEAVY RAIN DEVELOPING ALONG THE CHARLESTON AND COLLETON COUNTY
COASTS...

AT 755 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAIN. THESE STORMS WERE LOCATED ALONG A LINE FROM HUNTING ISLAND TO
JAMES ISLAND...DRIFTING NORTHEAST AT 5 MPH. RAINFALL AMOUNTS OF 1 TO
2 INCHES CAN BE EXPECTED...WHICH MAY PRODUCE MINOR FLOODING OF LOW
LYING AND POOR DRAINAGE AREAS. THE RISK FOR FLOODING MAY BECOME
ENHANCED IN THE DOWNTOWN CHARLESTON AREA.

AREAS IN AND AROUND CHARLESTON...EDISTO ISLAND...FOLLY BEACH...JAMES
ISLAND...KIAWAH ISLAND...MOUNT PLEASANT...ROCKVILLE...SEABROOK
ISLAND...SULLIVANS ISLAND AND EDISTO BEACH WILL BE IMPACTED THROUGH
815 AM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION SHOULD FLOODING BE OBSERVED.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

The radar

The Charleston,SC radar (KCLX), 65 km away, was scanning. The volume nearest the first event began at 13:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beaufort

When
July 7, 8:38 AM EST to 9:00 AM EST
Where
Beaufort County, 7.58 mi SE of Frogmore to 8.12 mi SE of Frogmore
Cause
Heavy Rain
Reported by
Public
Coordinates
32.330, -80.470

Extensive flooding was reported at the Fripp Island Golf Course. Water was also reported to be approaching several homes on Porpoise Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122642.